New York, 2001Tornado in New York, September 24, 2001
September 24, 2001 · NWS BGM · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 24, 1:30 PM EST, 15 minutes earlier.
Area forecast discussion, Sep 24, 1:30 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT MON SEP 24 2001
12Z RUN SHOWS MODELS COMING TO CONSENSUS WITH THE CURRENT EVENT.
DEEPENING TROF MOVING OUT OF THE UPPER MIDWEST WILL CLOSE OFF OVER
THE GREAT LAKES REGION AND DO THE SIT AND SPIN TO OUR WEST THROUGH
THE FORECAST PERIOD. ASSOCIATED SFC LOW WILL MOVE OVER THE REGION
TONIGHT AND THEN GET SUCKED BACK TO THE NW ON TUESDAY. VERY STRONG
DYNAMICS WILL BE CENTERED ON THE CWA BY 00Z WITH STRONG UVV...
Q-CONV...AND UPPER DIV DRIVING THE PCPN. THE SYSTEM ALSO HAS A DEEP
MOISTURE FEED FROM THE GULF AND ATLANTIC. CURRENT RADARS SHOW
HEAVIEST PCPN BISECTING THE REGION MORE OR LESS ALONG THE I81
CORRIDOR BUT AREAS TO THE EAST ARE STILL RELATIVELY DRY.
THE CURRENT SITUATION HAS ENOUGH INGREDIENTS WARRANTS A FLASH FLOOD
WATCH DESPITE THE RELATIVELY DRY ANTECEDENT CONDITIONS. THE HEAVIEST
RAIN FROM NOW THROUGH MIDNIGHT WILL LIKELY BE FROM I81 EAST. THE
MOST VULNERABLE AREAS ARE ACROSS THE CATSKILLS AND POCONOS BECAUSE
THEY HAD A COUPLE OF INCHES OF RAIN DURING THE LAST EVENT. HOWEVER
SIGNIFICANT PCPN THIS MORNING MAY HAVE BEEN ENOUGH TO PRIME THE
WESTERN AREAS AND ADDITIONAL PCPN EXPECTED TONIGHT MAY BE ENOUGH TO
CAUSE SOME PROBLEMS. WILL THERE FORE GO WITH FAA FOR THE ENTIRE CWA
BUT DELINEATE I81 EAST AS THE PRIME THREAT AREA. WITH STRONG
DYNAMICS EMBEDDED THUNDER IS A GOOD POSSIBILITY TONIGHT AND WITH
GOOD WIND PROFILE SOME LOCALIZED WIND DAMAGE IS POSSIBLE IN THE
STRONGER CELLS.
DRY SLOT PROGGED TO DEVELOP AND MOVE INTO THE REGION AFTER MIDNIGHT.
THE DRY SLOT WILL LINGER OVER THE AREA BEFORE SLOWLY SLIDING EAST AS
ADDITIONAL SHORT WAVE ENERGY ROTATES AROUND THE LOW. BELIEVE
TOMORROW AND TUESDAY NIGHT WILL BE MOSTLY DRY ASIDE FORM A FEW
SPRINKLES BUT SOME WRAP AROUND SHOWERS MAY MAKE AN APPEARANCE AGAIN
BY WEDNESDAY ACROSS THE WEST.
MOS GUIDANCE SEEMS REASONABLE SO WILL STAY CLOSE.
.BGM...FAA ALL ZONES TONIGHT.
SPORER
In the hours before
Special weather statement, Sep 24, 9:25 AM EST, 4 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-241415-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT MON SEP 24 2001
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
A STRONG STORM SYSTEM APPROACHING FROM THE WEST WILL SPREAD SHOWERS
AND THUNDERSTORMS INTO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
THE PRECIPITATION WILL SPREAD ACROSS THE CENTRAL SOUTHERN TIER OF
NEW YORK THIS MORNING...REACH THE INTERSTATE 81 CORRIDOR EARLY THIS
AFTERNOON...AND THEN ARRIVE IN THE POCONOS AND WESTERN CATSKILLS LATE
IN THE DAY. THE PRECIPITATION WILL INCREASE IN INTENSITY AND BE HEAVY
AT TIMES THROUGH MIDNIGHT. DURING THIS TIME...SOME OF THE THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED SEVERE WEATHER FROM
STRONG DAMAGING WINDS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST ON THIS SITUATION. ADDITIONAL INFORMATION CAN BE FOUND ON
THE NWS BINGHAMTON WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM.
SPORER
Special weather statement, Sep 24, 9:25 AM EST, 4 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-242200-
SEVERE WEATHER OUTLOOK...CORRECTED STATEMENT EXPIRATION TIME
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT MON SEP 24 2001
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
A STRONG STORM SYSTEM APPROACHING FROM THE WEST WILL SPREAD SHOWERS
AND THUNDERSTORMS INTO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
THE PRECIPITATION WILL SPREAD ACROSS THE CENTRAL SOUTHERN TIER OF
NEW YORK THIS MORNING...REACH THE INTERSTATE 81 CORRIDOR EARLY THIS
AFTERNOON...AND THEN ARRIVE IN THE POCONOS AND WESTERN CATSKILLS LATE
IN THE DAY. THE PRECIPITATION WILL INCREASE IN INTENSITY AND BE HEAVY
AT TIMES THROUGH MIDNIGHT. DURING THIS TIME...SOME OF THE THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED SEVERE WEATHER FROM
STRONG DAMAGING WINDS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST ON THIS SITUATION. ADDITIONAL INFORMATION CAN BE FOUND ON
THE NWS BINGHAMTON WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM.
SPORER
Tornado, Onondaga
- When
- September 24, 1:45 PM EST to 2:00 PM EST
- Where
- Onondaga County, Fabius
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 75 yd
- Property damage
- $1,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.833, -75.983
A National Weather Service storm survey confirmed an F0 tornado initially reported by members of the broadcast media. The initial touchdown occurred at the intersection of Goodrich Road and Route 80. Spotty damage was observed along a 1/2 mile long, 75 yard wide path. Most of the damage was concentrated at a residence near the initial touchdown where several large trees were downed and a small shed was destroyed. Maximum sustained winds were estimated at 50 to 70 MPH.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Maryland, September 24, 20012 deaths · 55 injured · $101 million · F3 · 9 events
- Tornadoes and Flash Flooding in Virginia, September 24, 20014 injured · $3.3 million · F4 · 16 events
- Tornado in Pennsylvania, September 24, 2001$900,000 · F2 · 1 event
- Damaging Wind in Virginia, September 24, 2001$50,000 · 1 event
- Damaging Wind in Virginia, September 24, 2001$20,000 · 1 event
- Tornado in North Carolina, September 24, 2001$20,000 · F0 · 1 event
- Damaging Wind in New York, September 24, 2001$15,000 · 52 kt wind · 1 event
- Heavy Rain in Pennsylvania, September 24 to 25, 20016 events
- Damaging Winds in New York, September 24, 2001$10,000 · 2 events
- Tornado in District of Columbia, September 24, 2001$2,000 · F0 · 2 events
- Hail in West Virginia, September 24, 20011.75 in hail · 1 event
- Waterspout in Florida, September 24, 20011 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262766.